Since April 1, Williamson County Emergency Management Services has responded to a near five-fold increase in opioid overdose calls compared to the usual monthly average, all of which involved counterfeit pills, the release said.
There are two types of counterfeit pills involved in these overdoses—counterfeit oxycodone 30 mg pills containing a dangerous amount of illicitly manufactured fentanyl and Xanax 2 mg “bars” presumed to contain illicitly manufactured fentanyl, the release said.
There have been 15 overdoses involving pressed oxycodone in April so far, the release said.
Fentanyl is a potent opioid that is approximately 100 times stronger than morphine, and overdoses can cause rapid loss of consciousness and respiratory arrest, the release said. At least one of the samples in Williamson County has tested positive for fentanyl, it said.
Thus far, there has only been one such incident involving pressed Xanax in April, it said.
Naloxone—also known as Narcan—can reverse a fentanyl overdose if administered in a timely manner following the overdose, the release said. Texas law allows anyone to possess and administer naloxone in a presumed opioid overdose. In April 2018, the U.S. Surgeon General released an advisory urging more Americans to learn how to use naloxone and carry the life-saving medication, the release said.
Individuals looking to obtain a Narcan kit and training may call Williamson County Mobile Outreach Team at 512-864-8277.
To learn more about how individuals can recognize and respond to an opioid overdose, visit www.hhs.gov/opioids/treatment/overdose-response to read more.
For information on how to get help for addiction, call the Substance Abuse and Mental Health Services Administration National Helpline at 800-662-4357 or go to www.findtreatment.samhsa.gov to find a treatment center.